BACKGROUND: TRALI is one of the most serious, life-threatening complications after blood transfusion. Antibodies against neutrophils or HLA molecules from the donor are thought to be the primary causative agents. Rarely, antibodies in the recipient may react with transfused neutrophils and initiate the same events, which raises the possibility that TRALI may also occur in an allogeneic PBPC transplantation setting. CASE REPORT: A 30-year-old Japanese man with acute lymphoblastic leukemia developed TRALI immediately after the infusion of marrow cells from an unrelated donor. The infusion was suspended, and he gradually improved after receiving steroids and oxygen support. The next day, the remaining cells, which were separated to MNCs, were infused with no reactions. He then recovered over 5 days without the use of mechanical ventilation. RESULTS: Laboratory evaluation disclosed the presence of antibodies to neutrophils in his sera sampled after transplantation, but not in the donor's marrow graft. Hence, antibodies to neutrophils in the recipient may have reacted with neutrophils in the graft and contributed to the development of TRALI. CONCLUSION: This is the first reported case of TRALI after allogeneic BMT. TRALI should be recognized as a rare but serious complication in allogeneic hematopoietic stem cell transplantation.
ASJC Scopus subject areas